Become a digitalPLUS subscriber. 99¢ for 4 weeks.
LifestylePets

Antibiotics make dog nauseated

Chemical IndustryPharmaceutical Industry

My dog is on a round of antibiotics for a urinary tract infection, and the medication seems to be upsetting her stomach — she doesn't want to eat much, which is very unusual. I know people can take probiotics for this, but are they safe for dogs? What can I do to help her feel better?

Antibiotics can certainly cause stomach upset in some animals. The most common side effects are vomiting and/or diarrhea. If she is not eating, be sure to contact your veterinarian, as sometimes infections can worsen even while under treatment with antibiotics. If the symptoms she is having are directly related to the antibiotic administration, then the easiest and most effective way of preventing stomach upset is to feed her with each dose of her medication. This often will resolve the nausea. However, if she is still not doing well on the medication, probiotics are a safe alternative. Veterinary products are made specifically for dogs and cats and are typically the recommended probiotic therapy. Over-the-counter probiotics and yogurt may also be beneficial, but the studies are more limited on their effectiveness and appropriate dosing.

Another option is to speak with your veterinarian about administering an antacid along with the antibiotic or obtaining a special diet made specifically for easy digestion. Some animals may still develop some stomach upset despite these changes. These patients may need to switch to another antibiotic altogether. As always, if you have concerns, you should always contact your veterinarian to discuss your specific situation.

This week's expert is Dr. Laura Kretchmer, emergency and critical care veterinarian at the Pet + ER. Send your questions to sun.unleashed@gmail.com.

Copyright © 2014, The Baltimore Sun
Comments
Loading